New Mexico, 2014

Hail in New Mexico, June 23 to 24, 2014

June 23 to 24, 2014 · NWS ABQ · 6 events in 4 counties and zones

Another round of strong to severe thunderstorms developed over eastern New Mexico by late in the day on the 23rd as a late season upper level strong approached from the west and interacted with deep moisture and instability over the plains. The strongest storms produced mainly large hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another round of strong to severe thunderstorms developed over eastern New Mexico by late in the day on the 23rd as a late season upper level strong approached from the west and interacted with deep moisture and instability over the plains. The strongest storms produced mainly large hail and heavy rainfall. A second round of strong to severe thunderstorms redeveloped over the region after the first round of storms earlier in the evening. These storms continued to produce hail and heavy rainfall. Quarter size hail was reported around Raton. Rainfall amounts between 1 and 2 inches were reported over much of Union County. No damage or widespread flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 23, 1:54 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT MON JUN 23 2014

.SYNOPSIS...
ACTIVE WEATHER THROUGH TUESDAY MOSTLY FROM THE CENTRAL MOUNTAINS
EAST TO THE TEXAS BORDER. THIS INCLUDES THE POTENTIAL FOR SEVERE
WEATHER ACROSS MUCH OF THE EAST LATER THIS AFTERNOON INTO TONIGHT
AND AGAIN TUESDAY AFTERNOON AND EVENING IN THE FAR NORTHEAST. WE
WILL THEN BEGIN TO SEE A GRADUAL DRYING TREND FOR THE SECOND HALF
OF THE WEEK WITH A MOSTLY DRY WEEKEND AND EARLY NEXT WEEK...THANKS
TO A SLOWLY BUILDING HIGH PRESSURE AREA. WHILE WE CANT RULE OUT
STRAY SHOWERS OR STORMS IN THE NORTHERN MOUNTAINS OR FAR EASTERN
PLAINS THE VAST MAJORITY OF THE TIME AND AREA WILL BE RAINFREE
FROM THURSDAY THROUGH NEXT MONDAY.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS FIRING OVER THE CENTRAL MOUNTAINS AND
SPILLING ONTO THE EASTERN HIGHLANDS. THEY ARE BEHAVING SO FAR BUT
WE EXPECT THEM TO GROW IN COVERAGE AND INTENSITY AS WE PROGRESS
THROUGH THE EVENING. IN FACT THE BULK OF THE ACTIVITY MAY OCCUR
AROUND AND AFTER DARK ACROSS THE FAR EASTERN PLAINS...PROBABLY
LASTING TO MIDNIGHT OR LATER. ISOLATED SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE A CONCERN. A FEW SHOWERS ARE
TRYING TO FORM OVER THE GILA REGION THIS PM BUT WILL BE MORE
WIND PRODUCERS THAN RAIN MAKERS.

ANOTHER ACTIVE DAY ON TUESDAY...BUT LIKELY LESS COVERAGE THAN
TODAY. ANY SEVERE WEATHER LOOKS TO BE FOCUSED IN THE NORTHEAST.
MOST OF THE ACTIVITY WILL AGAIN BE EAST OF THE CENTRAL MOUNTAIN
CHAIN. ANY HOPES FOR A LITTLE RAIN IN THE RIO GRANDE VALLEY WILL
HINGE ON MOIST OUTFLOWS POURING THROUGH THE MOUNTAIN PASSES AND
CANYONS TONIGHT. TEMPERATURES WILL WARM A FEW DEGREES AND BE
MOSTLY ABOVE NORMAL TUESDAY.

SOME DRYING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK
AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST AND A STORM PASSES
TO OUR NORTH. WEDNESDAY WILL STILL PRODUCE ISOLATED TO SCATTERED
ACTIVITY OVER THE EAST. BUT THEN THE HIGHER HEIGHTS WILL SUPPRESS
THE CONVECTION WHILE THE THE TROUGH WILL TRY AND SCOUR MUCH OF THE
MOISTURE OUT OF THE STATE BY THE END OF THE WEEK. WE CANNOT RULE
OUT ISOLATED STORMS ANY AFTERNOON OR EVENING FROM THURSDAY THROUGH
NEXT MONDAY BUT THEY WILL BE FEW AND FAR BETWEEN. MOST OF THE
FORECAST AREA WILL BE DRY A VAST MAJORITY OF THIS TIME.

LONG RANGE MODELS BRING A BACK DOOR FRONT TO THE EAST IN THE
LATER TUESDAY INTO WEDNESDAY TIME PERIOD. THIS COULD PROVIDE AN
OPPORTUNITY FOR AN INCREASE IN MOISTURE AND PRECIPITATION CHANCES.
CHJ

&&

.FIRE WEATHER...
A BACKDOOR COLD FRONT HAS PUSHED SOUTH THROUGH THE EASTERN PLAINS
TODAY. OVERNIGHT THROUGH THIS MORNING A SHALLOW LAYER OF LOW LEVEL
MOISTURE PUSHED INTO THE RIO GRANDE VALLEY...MUCH OF IT HAS BEEN
MODIFIED/MIXED OUT INTO THE LOWER ATMOSPHERE THROUGH OUT THE DAY.
AS A RESULT...ONLY SLIGHT CHANCE OF DRY THUNDERSTORMS WEST OF THE
CENTRAL MOUNTAINS WHILE THE BEST CHANCES AND GREATER COVERAGE FOR
WETTING SHOWERS AND THUNDERSTORMS ARE EAST OF THE CENTRAL MOUNTAINS
ACROSS THE EASTERN PLAINS.  THE MOST INTENSE PERHAPS SEVERE STORMS
WILL BE ACROSS THE FAR EAST CENTRAL PLAINS THIS EVENING.

TOMORROW MODERATE WEST WINDS ALOFT WILL DOMINATE WEST OF THE CENTRAL
MOUNTAIN CHAIN ALLOWING FOR ISOLATED HIGH BASED DRY STORMS WILL
PREVAIL. BEST CHANCES FOR WET THUNDERSTORMS WILL BE FOUND TOMORROW
AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAINS.

NO CRITICAL FIRE VALUES REACHED TODAY AND TOMORROW.  HOWEVER...A FEW
HOURS OF SUPER HAINES CONDITIONS EXPECTED OVER THE CHUSKA MOUNTAINS
TOMORROW AFTERNOON.  IN ADDITION...THURSDAY AFTERNOON A FEW HOURS OF
SUPER HAINES CONDITIONS DEVELOP OVER THE SOUTHWESTERN MOUNTAINS...
THE BLACK RANGE NORTH TO THE SAN MATEO MOUNTAINS...THE GALLINAS
MOUNTAINS...THE MAGDALENA MOUNTAINS AND NORTH TOWARDS MOUNT TAYLOR.
OVERNIGHT RH RECOVERIES ARE POOR TO FAIR WEST OF THE CENTRAL
MOUNTAINS AND FAIR TO GOOD TO EXCELLENT FROM THE CENTRAL MOUNTAINS
EAST TOWARDS THE TEXAS STATE LINE. VENT RATES GOOD TODAY ACROSS THE
WEST AND TRENDING TOWARDS GOOD ALL AREAS BY WEDNESDAY THROUGH THE
END OF THE WEEK.

AS A WEAK UPPER LEVEL TROUGH APPROACHES FROM THE WEST-NORTHWEST
WEDNESDAY...INCREASING THE DRY WESTERLIES AREAWIDE AND SHUNTING LOW
LEVEL GULF MOISTURE EAST INTO TEXAS. EXTENDED RANGE MODELS INDICATE
A WEAK UPPER TROUGH PASSAGE ON SATURDAY.  MODEL INDICATES MOIST
SOUTHERLY SURFACE FLOW PATTERNS OVER TEXAS...PERHAPS ALONG EDGING
INTO NEW MEXICO ACROSS THE FAR SOUTHEAST CORNER AND ALONG THE TX/NM
LINE. EXTENDED RANGE MODELS TRENDING TOWARDS THE BUILDING OF A UPPER
LEVEL SUBTROPICAL HIGH OVER NEAR THE FOUR CORNERS ABOUT 7 DAYS FROM
NOW.  THIS PATTERN WOULD ALLOW FOR INCREASED MOISTURE INFLUX INTO
THE REGION. 01

&&

.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA ARE EXPECTED EAST OF THE CENTRAL MTN CHAIN THIS
AFTN/EVE WITH STRONG TO SEVERE CHANCES ACROSS THE NORTHEAST
PLAINS. KTCC AND KROW HAVE THE BEST CHANCES OF BEING IMPACTED LATE
THIS AFTERNOON. VCSH FOR OTHER TAF SITES EXCEPT FOR KFMN AND KGUP
BECAUSE OF POSSIBLE VIRGA SHOWERS WEST OF THE CENTRAL MTN CHAIN.
EXPECT STRONG MICRO BURST/OUTFLOW WINDS FROM VIRGA SHOWERS. BRIEF
REDUCTIONS IN CIGS/VSBY POSSIBLE. MVFR TO IFR CONDITIONS MAY
PERSIST AFTER 06Z TONIGHT AND CONTINUE INTO EARLY MORNING HOURS.
WESTERN AREAS LOOK TO REMAIN VFR FOR THE NEXT 24 HRS. 01

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  93  53  93 /   0   5   0   0
DULCE...........................  42  89  41  88 /   5   5   5   0
CUBA............................  48  90  47  90 /  10   5   5   0
GALLUP..........................  46  89  46  89 /   0   5   0   0
EL MORRO........................  44  85  45  84 /   0   5   0   0
GRANTS..........................  46  90  46  89 /   5   5   0   0
QUEMADO.........................  50  87  51  86 /   0   5   0   0
GLENWOOD........................  51  93  51  93 /   0   5   0   0
CHAMA...........................  41  83  40  82 /  10  10   5   5
LOS ALAMOS......................  58  85  57  86 /  20  20  10   0
PECOS...........................  52  82  54  82 /  40  30  10  10
CERRO/QUESTA....................  46  82  46  83 /  30  20  10   5
RED RIVER.......................  44  73  46  75 /  50  20  20  10
ANGEL FIRE......................  39  77  39  78 /  50  30  20  20
TAOS............................  46  86  46  86 /  20  10  10   0
MORA............................  48  80  48  82 /  50  30  20  20
ESPANOLA........................  53  90  52  92 /  20  10   5   0
SANTA FE........................  56  87  56  87 /  30  20  10   0
SANTA FE AIRPORT................  55  90  54  91 /  30  20   5   0
ALBUQUERQUE FOOTHILLS...........  63  91  63  92 /  10  10   5   5
ALBUQUERQUE HEIGHTS.............  65  93  64  94 /  10  10   5   5
ALBUQUERQUE VALLEY..............  61  95  61  95 /  10  10   5   5
ALBUQUERQUE WEST MESA...........  63  95  64  96 /  10  10   5   5
LOS LUNAS.......................  58  95  57  96 /  10   5   5   0
RIO RANCHO......................  63  95  62  96 /  10  10   5   5
SOCORRO.........................  64  98  66 101 /  10   5   5   0
SANDIA PARK/CEDAR CREST.........  57  91  58  91 /  20  20   5   5
TIJERAS.........................  58  89  58  90 /  20  10   5   5
MORIARTY/ESTANCIA...............  50  86  50  87 /  30  20  10   5
CLINES CORNERS..................  54  86  55  87 /  40  30  10  10
GRAN QUIVIRA....................  57  89  59  90 /  20  20  10   0
CARRIZOZO.......................  60  92  63  92 /  10  10   5   0
RUIDOSO.........................  53  85  55  86 /  30  20  10   5
CAPULIN.........................  51  80  53  84 /  60  40  30  30
RATON...........................  53  88  52  89 /  50  30  30  30
SPRINGER........................  52  86  52  90 /  50  30  20  30
LAS VEGAS.......................  50  84  51  85 /  50  20  20  20
CLAYTON.........................  58  88  60  88 /  60  40  30  20
ROY.............................  56  83  57  86 /  60  20  30  20
CONCHAS.........................  62  93  63  94 /  50  20  30  10
SANTA ROSA......................  60  91  61  93 /  40  20  20  10
TUCUMCARI.......................  63  95  65  95 /  60  30  30  10
CLOVIS..........................  62  90  62  91 /  60  30  30  10
PORTALES........................  64  92  67  93 /  60  30  30  10
FORT SUMNER.....................  65  92  66  93 /  50  20  20  10
ROSWELL.........................  67  97  67  99 /  40  20  10  10
PICACHO.........................  59  91  60  92 /  20  20  10   5
ELK.............................  56  85  59  87 /  20  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jun 23, 8:53 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
953 AM MDT MON JUN 23 2014

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
953 AM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 3 PM AND
12 AM MDT ACROSS THE EASTERN PLAINS OF NEW MEXICO. THE FOCUS FOR
SEVERE WEATHER WILL BE PRIMARILY ON A LINE FROM DUNKEN...HONDO...
MILAGRO...WATROUS...CIMARRON TO THE COLORADO BORDER...EAST TO THE
TEXAS STATE LINE. THE MAIN THREATS ARE VERY LARGE HAIL ONE TO TWO
AND A HALF INCHES IN DIAMETER AND POTENTIALLY DAMAGING STRAIGHT
LINE WINDS IN EXCESS OF 70 MPH. TORRENTIAL DOWNPOURS WILL OCCUR.
AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING ACROSS UNION COUNTY. THE MAIN THREATS ARE LARGE HAIL
AND POTENTIALLY DAMAGING STRAIGHT LINE WINDS. AGAIN...AN ISOLATED
TORNADO CANNOT BE RULED OUT.

STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING COULD BRIEFLY
REACH SEVERE LEVELS ACROSS THE EASTERN HALF OF THE STATE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

40

In the hours before

Special weather statement, Jun 23, 11:58 AM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1258 PM MDT MON JUN 23 2014

NMZ515-231930-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
1258 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
THROUGH 130 PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAN IGNACIO...OR ABOUT 15 MILES SOUTH OF
MORA...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN IGNACIO...EL PORVENIR...
SAPELLO...EL PORVENIR CAMPGROUND...E.V. LONG CAMPGROUND...GALLINAS
AND MANUELITAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3579 10519 3577 10523 3573 10523 3572 10527
      3569 10526 3560 10531 3573 10551 3575 10546
      3578 10550 3578 10545 3581 10549 3585 10546
TIME...MOT...LOC 1858Z 303DEG 4KT 3577 10542

34
Special weather statement, Jun 23, 12:29 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
129 PM MDT MON JUN 23 2014

NMZ515-529-232000-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-
129 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
THROUGH 200 PM MDT...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EL PORVENIR...OR ABOUT 11 MILES NORTHWEST OF
LAS VEGAS...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LAS VEGAS...SAPELLO...EL
PORVENIR...MONTEZUMA...STORRIE LAKE STATE PARK...SAN ANTONIO...
GALLINAS...MINERAL HILL...SAN GERONIMO AND OJITOS FRIOS.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 345 AND 356...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3569 10508 3548 10532 3567 10546 3583 10534
TIME...MOT...LOC 1929Z 319DEG 5KT 3571 10536

34
Special weather statement, Jun 23, 1:26 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
226 PM MDT MON JUN 23 2014

NMZ515-529-232100-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-
226 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY THROUGH
300 PM MDT...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTEZUMA...OR JUST NORTHWEST OF LAS
VEGAS...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LAS VEGAS...SAN ANTONIO...
ROMEROVILLE...TECOLOTE...OJITOS FRIOS...LAS VEGAS NATIONAL WILDLIFE
REFUGE AND MCALLISTER LAKE WILDLIFE AREA.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 333 AND 351...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3556 10502 3541 10534 3564 10542 3574 10526
TIME...MOT...LOC 2026Z 337DEG 6KT 3562 10530

34
Special weather statement, Jun 23, 2:00 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON JUN 23 2014

NMZ528-232130-
FAR NORTHEAST HIGHLANDS-
300 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 330
PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MAXWELL...OR ABOUT 9 MILES
NORTH OF SPRINGER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAXWELL AND MAXWELL NATIONAL
WILDLIFE REFUGE.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 416 AND 432...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3641 10432 3640 10471 3655 10473 3665 10443
      3665 10439
TIME...MOT...LOC 2100Z 254DEG 11KT 3650 10461

34
Special weather statement, Jun 23, 2:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT MON JUN 23 2014

NMZ515-529-232130-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST HIGHLANDS-
301 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY THROUGH
330 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROMEROVILLE...OR ABOUT NEAR LAS VEGAS...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LAS VEGAS NATIONAL WILDLIFE
REFUGE...MCALLISTER LAKE WILDLIFE AREA...LOS MONTOYAS AND SAN
AUGUSTIN.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 335 AND 350...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3559 10493 3534 10510 3552 10542 3568 10531
TIME...MOT...LOC 2102Z 291DEG 15KT 3555 10523

34

The radar

The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Colfax

When
June 23, 2:25 PM MST to 2:30 PM MST
Where
Colfax County, Maxwell
Measured
0.88 in hail
Reported by
Public
Coordinates
36.540, -104.540

Maxwell.

Hail, San Miguel

When
June 23, 2:30 PM MST to 2:33 PM MST
Where
San Miguel County, Romeroville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.520, -105.240

Romeroville.

Hail, Union

When
June 23, 3:20 PM MST to 3:30 PM MST
Where
Union County, Capulin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.740, -103.990

Penny size hail covered ground about 1 inch deep.

Hail, Lincoln

When
June 23, 4:00 PM MST to 4:05 PM MST
Where
Lincoln County, 1.34 mi ESE of Lincoln
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
33.480, -105.360

Lincoln.

Hail, Lincoln

When
June 23, 4:15 PM MST to 4:18 PM MST
Where
Lincoln County, Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.490, -105.380

Lincoln.

Hail, Colfax

When
June 24, 12:55 AM MST to 1:00 AM MST
Where
Colfax County, 0.69 mi S of Raton
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -104.440

Raton southeast side.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513832, 513833, 513835, 513844, 513843, 513850.